Tornadoes · United States · Tennessee · 2008
EF1 tornado, Shiloh to Cumberland Hgts, Tennessee, May 2, 2008
From Shiloh to Cumberland Hgts, this EF1 tornado ran 0.2 miles across Montgomery County on May 2, 2008, touching down at 12:00 AM CDT and reaching 30 yards wide. It killed nobody, and did $20,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mphthis tornado
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF1
- Date
- May 2, 2008
- Touchdown
- 12:00 AM CDT (05:00 UTC)
- Lifted
- 12:01 AM CDT (05:01 UTC)
- On the ground
- 1 minutes
- Path length
- 0.2 miles (0.3 km)
- Path width
- 30 yards (27 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $20,000
- County
- Montgomery County
- Touchdown point
- 36.389, -87.529
- Lift-off point
- 36.392, -87.528
- Record number
- 0805022300-01
What the Weather Service recorded
Isolated severe weather activity started in the western part of Middle Tennessee Friday evening. The activity became tornadic early Saturday morning on May 3.
The tornado struck at 3675 Possum Hollow Rd. The tornado snapped trees, and the trees were lying in different directions. Two very large trees were uprooted behind the house.
A mobile home was tore apart at 4160 Tarsus Road in Palmyra, TN. The mobile home was blown off its base and hurled across the road. Trees were snapped.
The tornado rolled a mobile home across the road on Harris Circle. Numerous trees were snapped. There were 3 minor injuries from folks inside the mobile home.
A pavilion was destroyed at the Montgomery County Fairgrounds, which is about 2 miles south-southwest of downtown Clarksville. Telephone poles were snapped in half. A wooden utility pole was leaning. ||There was damage to the bleachers at the fairgrounds. ||Fairground bleachers were deemed unsafe and closed by Clarksville Park and Recreation officials.||Fencing was blown away along the top bleachers. ||Clarksville Park and Recreation officials said that there were cracks in the bleacher's cinder block supports. They also found that portions of the structure had moved at least 2 inches by the tornado.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before the tornado touched down at May 2, 10:11 PM CDT, 1 hour 49 minutes earlier.
Area forecast discussion, May 2, 10:11 PM CDT, 1 hour 49 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NASHVILLE TN 1011 PM CDT FRI MAY 2 2008 .UPDATE... TORNADO WATCH IS IN EFFECT UNTIL MIDNIGHT FOR MUCH OF THE MID STATE... EXCLUDING ONLY THE CUMBERLAND PLATEAU REGION. EARLIER THIS EVENING IN WESTERN TENNESSEE AND NORTHERN MISSISSIPPI NUMEROUS REPORTS OF TORNADOES WERE RECEIVED. CURRENTLY MOST OF THE STRONGER ACTIVITY WAS STILL TO OUR WEST EXTENDING FROM A LINE JUST WEST OF THE TENNESSEE RIVER NEAR STEWART COUNTY TO NEAR MEMPHIS TENNESSEE. OVER THE MID STATE THE PAST FEW HOURS STORM ACTIVITY HAS BEEN DECREASING IN INTENSITY. HOWEVER...THE MAIN LINE OF THUNDERSTORMS OVER WESTERN TENNESSEE WILL MOVE THROUGH THE MID STATE LATER TONIGHT. THE CURRENT WATCH WILL CONTINUE UNTIL MIDNIGHT AND AS THE STORM ACTIVITY TO OUR WEST APPROACHES THE MID STATE...THE WATCH MAY BE EXTENDED. NO UPDATES UNTIL NEAR MIDNIGHT TO UPDATE MIDNIGHT TIMING WORDING IN THE FIRST PERIOD. && .PREV DISCUSSION... /ISSUED 237 PM CDT FRI MAY 2 2008/ SHORT TERM...(THRU SUN NITE) CURRENT...MORE CONVECTION THAN EXPECTED TODAY AS H5 IMPULSES MOVE NE ACROSS AREA. SOME SMALL HAIL REPORTED. TEMPS IN UPPER 60S TO LOWER 70S. CONVECTION NOW SHOWING UP OVER WRN TN (WITH NUMEROUS SEVERE INCLUDING TORNADO) COULD MAKE ITS WAY INTO FAR W THIS EVE...BUT EXPECT MAIN SQLLN TONITE NW PORTIONS AROUND 06Z...BNA (AND MOST LIKELY WEAKENING) AROUND 08Z OR 09Z...AND APPROACHING PLATEAU 12Z. SPC HAS SLITE RISK ALL BUT PLATEAU AND ADJACENT COUNTIES AND HAVE ACCEPTED. MAIN RISK WILL BE DAMAGING WINDS AND HAIL BUT ISOLATED TORNADOES NOT OUT OF QUESTION. SPC HAS GONE WITH SLITE RISK ALL BUT NW SECTIONS FOR TOMORROW AFTERNOON WITH MAIN FRONT. HAVE ACCEPTED THIS AS WELL...BUT MIDNITE SHIFT CAN ADDRESS FOR ZONE INCLUSION. AFTER FRONT...ANOTHER GOOD COOL-DOWN WITH LOTS OF CLEAR SKIES SUN AND SUN NITE. LONG TERM... CLEAR SKIES AND FAIRLY COOL (ESPECIALLY AT NITE) MON INTO TUE WITH SOME WEAK RETURN FLOW BY TUE. TUE NITE AND WED SOME WAA CONVECTION POSSIBLE...THAN A SOUTHERN STREAM SYSTEM COULD MOVE ACROSS THU INTO THU NITE. && .OHX WATCHES/WARNINGS/ADVISORIES... NONE. && 31
Hazardous weather outlook, May 2, 10:38 AM CDT, 13 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE NASHVILLE TN 1038 AM CDT FRI MAY 2 2008 TNZ005>009-022>030-056>062-075-093>095-031030- STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-BENTON-HOUSTON- HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-SMITH-PERRY- HICKMAN-LEWIS-WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-BEDFORD-WAYNE- LAWRENCE-GILES- 1038 AM CDT FRI MAY 2 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE. .DAY ONE...TODAY AND TONIGHT A STRONG COLD FRONT MAY BRING A ROUND OF SEVERE WEATHER TO MIDDLE TENNESSEE TONIGHT. A LINE OF THUNDERSTORMS WILL MOVE EAST INTO WEST MIDDLE TENNESSEE AROUND MIDNIGHT...AND INTO THE METRO NASHVILLE LATE. THE MAIN WEATHER HAZARDS WILL BE LARGE HAIL...DAMAGING WINDS...AND HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE WILL BE ANOTHER CHANCE FOR SEVERE WEATHER SATURDAY AFTERNOON WHEN THE MAIN FRONT PUSHES THROUGH. THIS WILL LIKLEY NOT BE A PROBLE FOR THE NORTHWEST SECTIONS. AGAIN...LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN THREAT. .SPOTTER INFORMATION STATEMENT... DUE TO THE BRIEF AND ISOLATED NATURE OF POSSIBLE SEVERE WEATHER... SPOTTER ACTIVATION IS NOT ANTICIPATED. TNZ010-011-031>034-063>066-077>080-031030- CLAY-PICKETT-JACKSON-PUTNAM-OVERTON-FENTRESS-CANNON-DEKALB-WHITE- CUMBERLAND-COFFEE-WARREN-GRUNDY-VAN BUREN- 1038 AM CDT FRI MAY 2 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE WILL BE A CHANCE FOR SEVERE WEATHER SATURDAY AFTERNOON WHEN THE MAIN FRONT PUSHES THROUGH. AGAIN...LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN THREAT. .SPOTTER INFORMATION STATEMENT... DUE TO THE BRIEF AND ISOLATED NATURE OF POSSIBLE SEVERE WEATHER... SPOTTER ACTIVATION IS NOT ANTICIPATED. 17/MAG
In the hours before
Special weather statement, May 2, 7:24 PM CDT, 4 hours 36 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NASHVILLE TN 724 PM CDT FRI MAY 2 2008 TNZ059-062-030130- RUTHERFORD-WILLIAMSON- 724 PM CDT FRI MAY 2 2008 ...A STRONG THUNDERSTORM WAS AFFECTING WESTERN RUTHERFORD AND EASTERN WILLIAMSON COUNTIES... AT 724 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9 MILES SOUTH OF NOLENSVILLE...OR 14 MILES WEST OF MURFREESBORO...MOVING NORTHEAST AT 30 MPH. SMALL HAIL...SMALLER THAN PEAS...AND GUSTY WINDS AROUND 40 MPH ARE EXPECTED WITH THIS STORM. THE THUNDERSTORM WILL AFFECT MURFREESBORO BY 735 PM CDT...AND NORTHEAST RUTHERFORD COUNTY BY 755 PM CDT. END/ORCHANIAN
Special weather statement, May 2, 9:38 PM CDT, 2 hours 22 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NASHVILLE TN 938 PM CDT FRI MAY 2 2008 TNZ059-060-094-030345- LAWRENCE-MAURY-WILLIAMSON- 938 PM CDT FRI MAY 2 2008 ...A STRONG THUNDERSTORM WAS AFFECTING LAWRENCE...MAURY AND WILLIAMSON COUNTIES... AT 934 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10 MILES EAST OF COLLINWOOD...OR 13 MILES WEST OF LAWRENCEBURG...MOVING NORTHEAST AT 45 MPH. THIS STORM WILL BE NEAR... MOUNT PLEASANT BY 1015 PM CDT. COLUMBIA BY 1030 PM CDT. SPRING HILL BY 1040 PM CDT. SPRING HILL BY 1045 PM CDT. WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM. END/ORCHANIAN
Special weather statement, May 2, 11:49 PM CDT, 11 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NASHVILLE TN 1149 PM CDT FRI MAY 2 2008 TNZ005>007-023-025-026-030515- CHEATHAM-DICKSON-HOUSTON-MONTGOMERY-ROBERTSON-STEWART- 1149 PM CDT FRI MAY 2 2008 ...A STRONG THUNDERSTORM WAS AFFECTING CHEATHAM...DICKSON... HOUSTON...MONTGOMERY...ROBERTSON AND STEWART COUNTIES... AT 1146 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR ERIN...MOVING NORTHEAST AT 50 MPH. THIS STORM WILL BE NEAR... 5 MILES SOUTHEAST OF CLARKSVILLE BY 1210 AM CDT. WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM. JLM
The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Nashville Metro, TN (KBNA), 00:00Z
5.0 hours before the tornado, 88 km from the path. May 3, 2008.
- Mixed-layer CAPE
- 217 J/kg
- Mixed-layer CIN
- -85 J/kg
- Surface CAPE
- 60 J/kg
- Mixed-layer LCL
- 1274 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 273 m²/s²
- 0-3 km storm-relative helicity
- 350 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.5
- 0-3 km lapse rate
- 6.3 K/km
The surface observations
Clarksville/Outlaw (CKV), 28 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
This ground now
The live radar over the trackEvery 2008 tornado in TennesseeEvery tornado in Tennessee since 1950Warnings in force in Tennessee nowThe forecast where you are
The other tornadoes of May 2, 2008
39 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| May 2 | 1:04 AM CDT | EF2 | Douglas, KS | 2.2 | 100 | $260,000 | ||
| May 2 | 1:45 AM CDT | EF0 | Creek, OK | 7.0 | 250 | $20,000 | ||
| May 2 | 1:56 AM CDT | EF3 | Clay, MO | 0.9 | 75 | $4.0 million | ||
| May 2 | 2:03 AM CDT | EF2 | Clay, MO | 1.4 | 75 | $10 million | ||
| May 2 | 3:03 AM CDT | EF1 | Rogers, OK | 9.0 | 500 | 2 | $55,000 | |
| May 2 | 3:03 AM CDT | EF1 | Mayes, OK | 0.5 | 100 | $20,000 | ||
| May 2 | 5:52 AM CDT | EF0 | Douglas, MO | 7.4 | 250 | |||
| May 2 | 6:02 AM CDT | EF0 | Douglas, MO | 0.3 | 100 | $100,000 | ||
| May 2 | 8:15 AM CDT | EF3 | Conway, AR | 45.3 | 1,600 | 5 | 24 | $47 million |
| May 2 | 8:28 AM CDT | EF1 | Van Buren, AR | 1.1 | 100 | |||
| May 2 | 8:30 AM CDT | EF1 | Van Zandt, TX | 1.3 | 75 | 8 | $300,000 | |
| May 2 | 9:03 AM CDT | EF1 | Howard, AR | 4.1 | 50 | $100,000 | ||
| May 2 | 10:23 AM CDT | EF1 | Pike, AR | 8.2 | 200 | $100,000 | ||
| May 2 | 11:15 AM CDT | EF2 | Grant, AR | 40.7 | 300 | 1 | 3 | $9.0 million |
| May 2 | 11:21 AM CDT | EF1 | Rusk, TX | 6.4 | 100 | $50,000 | ||
| May 2 | 11:23 AM CDT | EF2 | Dallas, AR | 22.9 | 200 | $3.5 million | ||
| May 2 | 11:55 AM CDT | EF1 | Panola, TX | 3.8 | 200 | $400,000 | ||
| May 2 | 12:56 PM CDT | EF1 | Lonoke, AR | 2.5 | 200 | $1.0 million | ||
| May 2 | 1:01 PM CDT | EF0 | Woodruff, AR | 2.1 | 50 | $3,000 | ||
| May 2 | 1:02 PM CDT | EF1 | Prairie, AR | 1.7 | 250 | |||
| May 2 | 1:05 PM CDT | EF1 | Prairie, AR | 2.6 | 100 | $1,000 | ||
| May 2 | 1:39 PM CDT | EF0 | Dunklin, MO | 0.3 | 25 | $20,000 | ||
| May 2 | 1:40 PM CDT | EF0 | Monroe, AR | 0.3 | 50 | $3,000 | ||
| May 2 | 2:54 PM CDT | EF2 | Mississippi, AR | 3.4 | 150 | 1 | $500,000 | |
| May 2 | 3:18 PM CDT | EF3 | Crittenden, AR | 20.2 | 400 | 4 | $2.0 million | |
| May 2 | 3:51 PM CDT | EF0 | Livingston Parish, LA | 0.1 | 20 | |||
| May 2 | 4:25 PM CDT | EF2 | Dyer, TN | 1.4 | 40 | $40,000 | ||
| May 2 | 5:48 PM CDT | EF2 | Union, MS | 3.1 | 440 | $250,000 | ||
| May 2 | 6:00 PM CDT | EF2 | Union, MS | 0.5 | 100 | $75,000 | ||
| May 2 | 6:12 PM CDT | EF1 | Union, MS | 3.5 | 75 | $50,000 | ||
| May 2 | 6:41 PM CDT | EF1 | Prentiss, MS | 13.8 | 150 | $100,000 | ||
| May 2 | 6:52 PM CDT | EF2 | Chicot, AR | 10.5 | 400 | $1.5 million | ||
| May 2 | 7:32 PM CDT | EF0 | Washington, MS | 3.0 | 50 | |||
| May 2 | 8:01 PM CDT | EF0 | Morehouse Parish, LA | 3.3 | 50 | |||
| May 2 | 8:07 PM CDT | EF1 | Bolivar, MS | 9.7 | 200 | $20,000 | ||
| May 2 | 11:57 PM CDT | EF1 | Montgomery, TN | 0.7 | 50 | $5,000 | ||
| May 2 | 12:05 AM CDT | EF1 | Montgomery, TN | 0.5 | 50 | 3 | $20,000 | |
| May 2 | 12:10 AM CDT | EF1 | Montgomery, TN | 0.3 | 50 | $100,000 | ||
| May 2 | 12:49 AM CDT | EF1 | Leflore, MS | 1.3 | 300 | $40,000 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.